Ursodeoxycholic acid restores anabolic liver

Mexican doctors managed to repair a bodybuilder’s damaged liver using the bile acid ursodeoxycholic acid, UDCA for short. UDCA is a cholesterol regulator that humans manufacture in small quantities in the body.

Doctors and supplements
1r
Ursodeoxycholic acid restores anabolic liver manufacturers use a synthetic version of the substance. The full name for UDCA is 3alpha,7beta dihydroxy 5alpha cholan 24-oic acid. [Structure below]

The 29-year-old bodybuilder had been suffering from stomach pain for two months. Two weeks before he went to the doctor he also developed jaundice and itching. He had lost fourteen kilograms.

The doctors discovered that his liver was in a bad way. The steroids the bodybuilder had been taking had given him cholestasis, a condition in which the ducts in the liver become inflamed and therefore cannot remove bile to the duodenum. Bile removes cholesterol from the body.

Before becoming ill, the bodybuilder had taken a three-month course of 25 mg of proviron per day, 40 mg of andriol per day, 30 mg of deca per day, 50 mg of oxymetholone per day and 800 mg of testosterone per day. [It’s there in black and white – Ed.]

The doctors got the bodybuilder to stop taking the steroids and gave him a daily 15 mg per kg bodyweight of ursodeoxycholic acid. Ursodiol, as it is also called, removes poisonous bile acids and possibly also steroids from the liver by competition – and thus stimulates the recovery of the ducts through which the liver sends the bile acid to the duodenum in the gut. [Gut. 1991 Sep;32(9):1061-5.] It took a couple of months but the bodybuilder’s liver function recovered.

2

Alb = albumin; ALT = alanine aminotransferase; AP = alkaline phosphatase; AST = aspartate aminotransferase; DB = direct bilirubin; GGT = gamma-glutamyltransferase; PT = prothrombin time; TB = total bilirubin; TPT = partial thromboplastin time.

Anabolic-androgenic steroids and liver injury.

Abstract

Athletes and nonathletes have been using anabolic-androgenic steroids (AAS) for a long time, in an inadequate and unsurveilled manner, with the aim of improving sports performance or for cosmetic purposes. AAS consumption is becoming more widespread and involving younger people, and there is a trend for self-administration of higher doses and for combining AAS with other potentially harmful drugs. Almost any subject abusing AAS will experience adverse effects. Therefore, adverse effects from these exposures, including liver toxicity, are expected to increase in the years to come. The present manuscript describes a representative case of intrahepatic cholestasis with the intention to discuss AAS-related liver toxicity (including the potential therapeutic role of ursodeoxycholic acid) and to comment on several aspects of the clinical scenario the gastroenterologist should be aware of.

PMID: 17900246 [PubMed – indexed for MEDLINE]

Source: http://www.ncbi.nlm.nih.gov/pubmed


 

CLOSE
CLOSE